New Mexico, 2014

Drought in New Mexico, November 1 to 30, 2014

November 1 to 30, 2014 · NWS ABQ · 20 events in 20 counties and zones

Precipitation was below normal in the west, mostly near normal in central areas and generally above normal in the east especially the far southeast. Approximately 28 percent of western and northern New Mexico was classified in severe drought or worse during the month, with little significant change from late October.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Precipitation was below normal in the west, mostly near normal in central areas and generally above normal in the east especially the far southeast. Approximately 28 percent of western and northern New Mexico was classified in severe drought or worse during the month, with little significant change from late October. The northwest plateau and highlands continued to experience the most significant and persistent drought conditions while south-central and southeast areas of the state were classified as abnormally dry if not better.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Oct 31, 10:50 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Oct 31, 10:50 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1150 PM MDT FRI OCT 31 2014

.AVIATION...
06Z TAF CYCLE
FOCUS FOR -SHRA/TSRA IS CURRENTLY SHIFTING QUICKLY NE OVER CENTRAL
NM AND THAT WILL CONTINUE THROUGH THE OVERNIGHT. CIGS AND VSBYS WILL
REMAIN VFR EXCEPT FOR BENEATH HEAVIER CORES. MT OBSCURATIONS ARE
LIKELY ALONG THE CENTRAL MT CHAIN. SEVERAL PROFILES INDICATE MVFR
CIGS BTWN 020 AND 030 AT KSAF BY EARLY MORNING WHICH IS MUCH LOWER
THAN PREVIOUSLY PROGGED. MODELS ARE ALSO SPREADING BETTER MOISTURE
AND DYNAMICS EAST ONTO THE PLAINS OVERNIGHT SO INCREASED COVERAGE
OF SHRA AND LOWER CIGS INTO KLVS AND KROW LATE TONIGHT. WINDS WILL
BE THE PREDOMINANT CONCERN SATURDAY WITH STIFF SOUTHERLY BREEZES IN
PLACE. A FEW -TSRA STILL CANNOT BE RULED OUT NEAR THE HIGH TERRAIN.

GUYER

&&

.PREV DISCUSSION...1006 PM MDT FRI OCT 31 2014...
.UPDATE...
MADE SOME RELATIVELY MINOR CHANGES IN POPS...DOWN THE MOST ACROSS
THE NW MTNS AND HIGHLANDS...DOWN A BIT MAINLY WEST OF DIVIDE AND
UP A BIT MIDDLE RIO GRANDE VALLEY NE TO THE GENERAL VCNTY OF SANGRE
DE CRISTOS. MINOR ADJUSTMENTS TO 1ST PERIOD MINIMUM TEMPS...MAINLY
HIGHER...PORTIONS OF ROUGHLY THE NW THIRD. MINOR CLOUD COVER
ADJUSTMENTS AS WELL.

43

&&

.PREV DISCUSSION...321 PM MDT FRI OCT 31 2014...
.SYNOPSIS...
UNSETTLED WEATHER WILL IMPACT NORTHERN AND CENTRAL NEW MEXICO
THROUGH THE WEEKEND AND INTO THE EARLIER PORTION OF NEXT WEEK. A
VIGOROUS PACIFIC TROUGH WILL BE THE CULPRIT FOR THE CHANGING
WEATHER. WIND SPEEDS WILL INCREASE AHEAD OF THE TROUGH AND PROVIDE
BREEZY TO WINDY CONDITIONS DURING THE WEEKEND. SHOWERS AND
THUNDERSTORMS WILL INITIALLY START OUT ON THE DRIER SIDE BUT TREND
WETTER AS THE WEEKEND PROGRESSES. SUNDAY LOOKS TO BE THE FAVORED
DAY FOR PRECIPITATION. TEMPERATURES WILL EVENTUALLY COOL FROM WEST
TOO EAST LATER SUNDAY INTO MONDAY AS THE MAIN PORTION OF THE TROUGH
AND CORRESPONDING COLD FRONT SWEEP OVER THE AREA. THIS IS WHEN SNOW
LEVELS WILL GRADUALLY LOWER. EXPECT SOME HIGHER MOUNTAIN
ACCUMULATIONS LATER SUNDAY INTO MONDAY.

&&

.DISCUSSION...
CURRENT VISIBLE SATELLITE IMAGERY SHOWING SOME CONVECTIVE/BUBBLING
CUMULUS OVER THE WESTERN QUARTER OF THE FORECAST AREA. MODELS SEEM
TO BE IN AGREEMENT WITH THE BEST LIFT DYNAMICS AND CORRESPONDING
UPSLOPE MOISTURE DEVELOPMENT OVER THE NORTHWEST THIRD TONIGHT.
INCREASED POPS TO REFLECT THIS TENDENCY. NOT A LOT OF PRECIPITATION
BUT SHOULD WET THE GROUND. HIGHER SURFACE DEWPOINTS ARE POISED TO
INFILTRATE WESTERN/CENTRAL AREAS FROM THE SOUTH BASED ON THE
LATEST ANALYSIS CHARTS. ESPECIALLY DURING THE OVERNIGHT ONCE
SIGNIFICANT MIXING CEASES. LOOKING AT GUSTIER CONDITIONS WITH
PASSING SHOWERS REST OF TODAY DUE TO HIGH DCAPE VALUES AND
MARGINALLY LOW RH VALUES NEAR THE SURFACE ALONG AND EAST OF THE
ARIZONA STATE LINE. TEMPERATURES SHOULD WARM OVERALL TONIGHT
THANKS TO INCREASING WINDS ALOFT...HIGHER DEWPOINTS AND VARIABLE
CLOUD COVER.

MODELS ARE CONSISTENT IN SHOWING THE BEST CHANCE OF PRECIPITATION
ACROSS THE NORTHWEST THIRD SATURDAY MORNING BEFORE LESSENING
PRECIPITATION CHANCES DURING THE AFTERNOON. THIS IS DUE TO THE TREND
AND MOVEMENT OF THE FIRST WAVE PASSAGE.

DECIDED TO INCREASE POPS FOR SUNDAY. MODELS HAVE JUMPED AROUND A
LITTLE BIT IN TERMS OF HIGHEST QPF/POP AREAS PAST FEW RUNS.
HOWEVER...DECIDED THAT CONFIDENCE WAS INCREASING TO PUT OUT SOME
LIKELY POPS FOR SUNDAY/SUNDAY NIGHT. IT APPEARS THAT TWO BANDS OF
PRECIPITATION WOULD DEVELOP OVER PORTIONS OF THE FORECAST AREA.
ONE BAND ASSOCIATED WITH THE MAIN TROUGH DYNAMICS WOULD FAVOR THE
NORTHWEST THIRD TO HALF. ANOTHER BAND ASSOCIATED WITH A RICH
SUBTROPICAL MOISTURE FETCH WOULD FAVOR SOUTH CENTRAL AND
SOUTHEAST AREAS. THE 12Z GFS HAS BACKED OFF ON ITS QPF FOR THIS
PERIOD BUT DECIDED THAT THE MORE AGGRESSIVE NAM LOOKS TO BE A
LITTLE MORE REASONABLE BASED TPW SATELLITE IMAGERY OVER THE BAJA.
THINK THE NAM HAS A BETTER HANDLE ON THE SUBTROPICAL MOISTURE
ADVECTION AHEAD OF THE PACIFIC TROUGH. SO TRENDED QPF/POPS TOWARD
THE NAM BUT NOT ALL THE WAY. SNOW LEVELS WOULD GRADUALLY LOWER
LATER SUNDAY INTO SUNDAY NIGHT BASED ON 0 DEGREE C ISOTHERM
FORECAST AT 10000 FEET MSL. LOOKING AT THE POSSIBILITY OF 3 TO 6
INCHES ABOVE 8500 FEET ACROSS THE NORTHERN MTNS SO MAINLY HIGH
COUNTRY IMPACTS. HUNTERS SHOULD BE AWARE OF THIS.

MODELS CONSISTENT WITH DRAGGING THE MAIN PAC TROUGH OVER THE STATE
ON MONDAY/MONDAY NIGHT. TEMPERATURES WOULD COOL CONSIDERABLY.
LOOKING AT ANOTHER ROUND OF WIDESPREAD FREEZING MONDAY NIGHT.
UNSURE WILDCARD WOULD BE RESIDUAL CLOUD COVER/LOW LEVEL HIGHER DEWPOINTS
ACROSS EAST CENTRAL/SOUTHEAST AREAS SO UNSURE ABOUT FREEZING TEMPS
THERE. DRIER AIR WOULD DECREASE PRECIP CHANCES AND AMOUNTS DURING
THIS PERIOD. MODELS DIFFER SLIGHTLY ON THE EXIT OF THE SUBTROPICAL
FETCH ACROSS THE SOUTHEAST DURING MONDAY.

ECMWF REMAINS THE OUTLIER IN TERMS OF BREAKING OFF A PIECE OF THE
PACIFIC TROUGH TUESDAY THROUGH THURSDAY AND IMPACTING THE STATE.
GFS/DGEX REMAIN AGGRESSIVE WITH THE NEXT DRIER AND WARMER RIDGE.
CANADIAN MODEL HINTS AT THE ECMWF SOLUTION BUT BREAKS OFF THE
PIECE OF ENERGY FURTHER WEST THAN THE ECMWF. STILL WAY TO EARLY TO
SAY WHICH SOLUTION GROUP WILL WIN OUT. THUS LOW CONFIDENCE FOR
TUESDAY AND BEYOND.

50

&&

.FIRE WEATHER...
FORECAST MODELS HAVE LACKED CONTINUITY OVER THE PAST SEVERAL
RUNS...AND SOME MEMBERS CONTINUE TO HOLD DIFFERING SOLUTIONS
REGARDING THE MEDIUM RANGE.

UPPER LEVEL RIDGE HAS QUICKLY BEGUN TO BREAK DOWN AS A PACIFIC
TROUGH MAKES LANDFALL ON THE WEST COAST. SOUTHWESTERLY BREEZES ALOFT
WILL CONTINUE TO INCREASE INTO THE WEEKEND AS DISTURBANCES
ASSOCIATED WITH THE GREATER TROUGH APPROACH. SOME MID LEVEL MOISTURE
WILL CONTINUE TO BE TRANSPORTED TOWARD NM WHILE A WEAK TAP INTO SOME
BETTER SUBTROPICAL MOISTURE ALSO BECOMES DRAWN INTO PARTS OF THE
STATE...ALTHOUGH THE LATTER TAP SHOULD BE MOSTLY SOUTH AND EAST OF
THE FIRE WEATHER FORECAST AREA. LIGHT TO MODERATE SOUTH SOUTHWEST
BREEZES LATE THIS AFTERNOON WILL BACK AT TIMES...BECOMING
SOUTHEASTERLY IN SOME VALLEYS AND CENTRAL UPSLOPE AREAS. BETTER
BOUNDARY LAYER TO MID LEVEL MOISTURE WILL ALSO IGNITE A FEW
HIGH-BASED SHOWERS AND STORMS IN WESTERN NM THAT WILL PRODUCE VERY
LITTLE IF ANY RAINFALL BUT SOME ERRATIC DOWNBURST WINDS. THESE MAY
SURVIVE INTO CENTRAL AREAS TONIGHT...BUT THE NORTH CENTRAL TO
NORTHWESTERN HIGH TERRAIN ZONES APPEAR TO BE THE MOST FAVORABLE FOR
RECEIVING ANY VIRGA OR SHOWERS OVERNIGHT.

INTO SATURDAY THE SOUTH SOUTHWEST FLOW ALOFT WILL BE QUITE STRONG
WITH WINDS AT 10KFT SHOWING SPEEDS OF 25 TO 40 MPH...BUT VARIABLE
CLOUDINESS AND MID LEVEL INVERSIONS COULD HAMPER MIXING.
ALSO...THERE WILL NOT BE A FAVORABLE LEE SIDE SURFACE CYCLONE...AND
THIS WILL KEEP THE SURFACE GRADIENT RELATIVELY WEAK. THUS WIND
SPEEDS AT SURFACE/20FT ARE NOT EXPECTED TO MEET THEIR FULL
POTENTIAL. SO THE SATURDAY FORECAST HAS BEEN LEFT WITH LIGHT TO
MODERATE BREEZES WITH SOME LOCALLY WINDY SPOTS IN THE HIGHER TERRAIN
WHERE EASIER MIXING CAN BE ATTAINED. THIS WILL KEEP VENTILATION
ELEVATED IN MOST AREAS. INCREASING DEWPOINTS WILL CONTINUE TO TAKE A
ROUNDABOUT PATH INTO NM...LEADING TO MUCH HIGHER MINIMUM HUMIDITY IN
THE AFTERNOON. A FEW SHOWERS AND STORMS WILL BE POSSIBLE AS
WELL...MOSTLY IN THE NORTHERN MOUNTAINS.

THE SOUTHWESTERLY FLOW ALOFT WILL INCREASE A BIT MORE INTO SUNDAY AS
THE PACIFIC TROUGH BREAKS INTO TWO DISTINCT PIECES OF ENERGY...THE
SOUTHERNMOST TROUGH WORKING EASTWARD OVER AZ. THE WINDS AT 10KFT
APPROACH 45 TO 50 MPH BRIEFLY AROUND NOON SUNDAY...AND A WEAK LEE
SIDE SURFACE LOW WILL HELP STRENGTHEN WINDS AT SURFACE/20FT LEVEL.
THE STRONGEST SPEEDS ARE EXPECTED IN THE NORTHEAST HIGHLANDS NEAR
LAS VEGAS/ROY/RATON. BETTER COVERAGE OF WETTING RAIN WITH SHOWERS
AND A FEW THUNDERSTORMS IS EXPECTED SUNDAY DUE TO BETTER LIFT FROM
THE APPROACHING TROUGH.

THE REMNANTS OF THE AFOREMENTIONED AZ TROUGH WILL RAPIDLY LIFT
NORTHEASTWARD ACROSS NM ON MONDAY WITH PRECIPITATION ALSO SHIFTING
EASTWARD ALONG WITH THE SPEED MAXIMUM ALOFT. BREEZY CONDITIONS HAVE
BEEN LEFT IN THE MONDAY FORECAST WITH SPEEDS TAPERING OFF FROM WEST
TO EAST THROUGHOUT THE DAY. THE COLDER AIR WILL THEN ARRIVE MONDAY
NIGHT INTO TUESDAY MORNING WITH SOME FREEZING TEMPERATURES LIKELY
INVADING SOME SPOTS THAT HAVE NOT YET FROZE THIS SEASON.

FORECAST CONFIDENCE DROPS OFF FROM THIS POINT ON...AS MODELS
CONTINUE TO BE AT ODDS ON EVOLUTION OF ADDITIONAL PRESSURE FALLS
UPSTREAM TO THE WEST. THE EUROPEAN MODEL CONTINUES TO CREATE A DEEP
CUT-OFF LOW PRESSURE SYSTEM THAT SPINS WEST SOUTHWEST OF
NM...GAINING SUBTROPICAL MOISTURE BEFORE TRACKING UP INTO THE STATE
AND RELEASING COPIOUS PRECIPITATION. THIS SEEMS TO BE AN OUTLIER AND
A LEAST LIKELY SCENARIO...BUT IT HAS ADVERTISED THIS FOR
BACK-TO-BACK MODEL RUNS NOW.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Oct 31, 5:02 AM MST, 18 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
602 AM MDT FRI OCT 31 2014

NMZ501>540-011215-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
602 AM MDT FRI OCT 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MINIMUM TEMPERATURES IN PORTIONS OF THE RIO GRANDE VALLEY BOTH
EARLY TUESDAY AND EARLY WEDNESDAY MORNING WILL DROP TO AROUND 30
DEGREES. HOWEVER...WIDESPREAD TEMPERATURES BELOW FREEZING ARE NOT
EXPECTED. LOCATIONS THAT MAY EXPERIENCE FREEZING TEMPERATURES
INCLUDE SANTA FE AND LOS LUNAS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

40

Event by event

20 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor

Drought, Chuska Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Drought Monitor

Drought, Far Northwest Highlands

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor

Drought, Northwest Highlands

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor

Drought, West Central Plateau

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor

Drought, West Central Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Drought Monitor

Drought, West Central Highlands

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
West Central Highlands forecast zone
Reported by
Drought Monitor

Drought, Southwest Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Drought Monitor

Drought, San Francisco River Valley

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Drought Monitor

Drought, San Juan Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
San Juan Mountains forecast zone
Reported by
Drought Monitor

Drought, Jemez Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Drought Monitor

Drought, Raton Ridge/Johnson Mesa

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Drought Monitor

Drought, Far Northeast Highlands

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor

Drought, Northeast Highlands

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Drought Monitor

Drought, Union County

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Union County forecast zone
Reported by
Drought Monitor

Drought, Harding County

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Drought Monitor

Drought, Eastern San Miguel County

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Drought Monitor

Drought, Guadalupe County

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Drought Monitor

Drought, Quay County

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Drought Monitor

Drought, Lower Chama River Valley

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Lower Chama River Valley forecast zone
Reported by
Drought Monitor

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546662, 546663, 546664, 546665, 546666, 546667, 546668, 546669, 546670, 546671, 546672, 546673, 546674, 546675, 546676, 546677, 546678, 546679, 546680, 546681.